All ePoster presentations will be available to view anytime throughout the Meeting in an Online Library
A case of ixekizumab-induced conjunctivitis: a diagnostic challenge
First Author: M. Brizido PORTUGAL
Co Author(s): B. Lopes A. Almeida M. Miranda P. Rodrigues L. Fabiani
Ixekizumab is a recombinant humanized monoclonal antibody (IgG) that selectively blocks interleukin 17A (IL-17A), preventing it from binding to its receptor. It has been successfully used in the treatment of plaque psoriasis and refractory psoriatic arthritis, with a favourable safety profile. Common adverse events after using this IL-17A inhibitor include injection site reaction and upper respiratory tract infections. Conjunctivitis, not specified as acute or chronic, was reported in 1 to 1,9% of patients treated, depending on the chosen regimen. The aim of this study is to report a challenging case of follicular conjunctivitis following therapy with Ixekizumab.
Ophthalmological and rheumatological evaluation and treatment were performed at a general hospital, on regular outpatient appointments, starting in November 2018 and until present time.
The authors report a case of a 63-year-old woman with a 30-year history of plaque psoriasis and later development of psoriatic arthritis affecting her fingers, knees and right shoulder. She had been treated with different biological agents with incomplete response, for which she was started on Ixekizumab in September 2019. Due to a 3-month complaint of chronic ocular irritation and redness mentioned on April 2020, the patient was referred for an ophthalmology appointment. Slit-lamp anterior segment photographs and medical records from all visits were reviewed.
On the first appointment, ophthalmologic evaluation revealed best corrected visual acuity of 20/20, with normal intraocular pressure. Slit-lamp examination revealed mucous secretion with 2+ conjunctival injection, and follicular reaction in the upper and lower fornices. The cornea was transparent, and no signs of inflammation were detected in the anterior chamber. Fundus examination was unremarkable. Investigation for chronic conjunctivitis was pursued with inconclusive results. The patient was started on a regimen of topical antihistamine and corticosteroid, with unsatisfactory results. Decision was made to stop Ixekizumab. After a month, slit-lamp examination revealed complete resolution of ocular findings.
This case presents an uncommon side effect of therapy with Ixekizumab, occurring 3-4 months after initiation of this biological agent. Most cases of chronic conjunctivitis are either infectious, toxic or allergic in nature ﾖ etiologies properly excluded through anamnesis, slit-lamp examination and complementary diagnostic tests. The fact that the lesions resolved after discontinuation of this IL-17A inhibitor is also a strong indicator of its causative role. To the authors knowledge, this is the first illustrated case report addressing a chronic conjunctivitis secondary to Ixekizumab. Despite its rarity, physicians should be aware of this possibility and evaluate their patients accordingly.
Back to Poster listing